Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Chicago, IL

August 28, 20044 counties in Illinois

NWS Chicago, IL issued this flash flood warning at Aug 28, 2004, 2:38 AM CDT for 4 counties in Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2004, 2:38 AM CDT (07:38 UTC)
Expired
Aug 28, 2004, 5:45 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Grundy County, IL, Kendall County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 8 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:39 AM CDTFLASH FLOODMorris, IL6-8 INCHES WATER COVERING RTE 47 IN MORRIS
Aug 28, 2:39 AM CDTFLASH FLOODMorris, IL6-8 INCHES WATER COVERING RTE 47 IN MORRIS
Aug 28, 2:45 AM CDTFLASH FLOOD3 N Morris, IL6 INCHES WATER COVERING AIRPORT RD
Aug 28, 2:45 AM CDTFLASH FLOOD3 N Morris, IL6 INCHES WATER COVERING AIRPORT RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3296 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 280740
FFWLOT
ILC031-063-093-197-281045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
238 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COOK COUNTY IN NORTHEAST ILLINOIS
  GRUNDY COUNTY IN NORTHEAST ILLINOIS
  KENDALL COUNTY IN NORTHEAST ILLINOIS
  WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 545 AM CDT

* AT 238 AM CDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING IN 
GRUNDY COUNTY. RAINFALL OF 2.7 INCHES IN AN HOUR WAS REPORTED NEAR 
COAL CITY IN GRUNDY COUNTY. A LARGE AREA OF THUNDERSTORMS FROM ABOUT 
MORRIS TO JOLIET IS MOVING NORTHEAST AROUND 30 MPH. 

* THE TOWNS OF WORTH...WILLOW SPRINGS...TINLEY PARK...ROMEOVILLE AND
POSEN ARE IN THE AREA OF THE FLOODING.

LAT...LON 4182 8759 4131 8777 4135 8857 4157 8848
$$

FISHER
1 follow-up statement
000 
WGUS73 KLOT 281011
FFSLOT
ILC031-043-063-093-197-281045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
459 AM CDT SAT AUG 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR...WILL...SOUTHERN 
COOK...KENDALL...AND GRUNDY COUNTIES UNTIL 545 AM CDT...

ALTHOUGH THE HEAVY RAINS HAVE ENDED ACROSS THE AREA...NATIONAL 
WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL AMOUNTS OF 2 TO 
4 INCHES HAVE FALLEN ACROSS THE WARNED AREA. THIS EXCESSIVE RAINFALL 
WILL CONTINUE TO PRODUCE SOME FLOODING PROBLEMS EARLY THIS MORNING.

REPORTS OF STANDING WATER OF 6 INCH DEPTH OR GREATER HAVE BEEN 
RECEIVED ACROSS PORTIONS OF THE ROMEOVILLE AND MORRIS AREAS WITH THE 
EARLIER THUNDERSTORMS.

MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES
TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND
PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED
QUICKLY.

REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.

LAT...LON 4174 8761 4132 8758 4127 8822 4114 8829
      4117 8861 4126 8858 4170 8859
$$

MARSILI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 7:15 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 27, 7:15 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
715 PM CDT FRI AUG 27 2004

.DISCUSSION REGARDING AFTERNOON GRIDS/ZONES...

HAVE DECIDED TO GO AHD WITH FLOOD WATCH FOR SRN PORTIONS OF FA FOR
LATER TNGT AND SAT.

CURRENT VIS SATLT LOOPS SHOW CONVECTION STARTING TO RE-FIRE OVR S
CNTRL IA IN ZONE OF STG THETA E ADVECTION.  UPR AIR ANALYSES AND
ETA/NGM FCSTS ALSO SHOW FAIRLY DECENT DIFFLUENT AXIS ALF FROM NRN
KS-SRN IA/NRN MO INTO NRN IL.  AMS IN THIS AREA IS SLOLY RECOVERING
WITH MU CAPES AOA 2000 INTO SRN IA.  BEST CHC FOR HEAVIER TSTMS
LATER TNGT EXPECTED TO EVOLVE FROM DVLPMT OF CLUSTER JUST GETTING
GOING OVR SRN IA.  THIS CLUSTER SHOULD DVLP EWD AND MAY CATCH SRN
PORTIONS OF FA...MNLY AFT MIDNIGHT.  SOME SHOWERS AND THUNDER ASSD
WITH THIS COMPLEX MAY SPREAD NEWD ALG/AHD OF SYNOPTIC BOUNDARY FROM
SRN IA-SERN WI...BUT STGST UPDRAFTS SHOULD BE CONFINED TO AREAS WELL
S OF I-80...SO WILL NOT ISSUE FLOOD WATCH FOR RFD/CHI METRO AREAS.

STABLE FRONTAL WAVE FCST BY GUID TO TRACK NEWD ALG CDFNT ON
SAT...WITH WEAK LOW PASSING JUST S OF FA.  BEST CHC FOR HIGHER
PRECIP AMTS AGN EXPECTED OVR SRN PORTION OF FA...IN MORE IMMEDIATE
PROXIMITY TO SFC BOUNDARY.  LLVL FLOW VEERS A BIT OVRNGT AND BECOMES
MORE WLY BY SAT MRNG SO LTL IN THE WAY OF ELEVATED CONVECTION
EXPECTED TO N OF FNT.  WILL GO WITH MORE STRATIFIED -R EVENT
RFD-CHI-GYY AS AMS BECOMES PROGRESSIVELY MORE STABLE IN COOL
NELY-NLY
FLOW.  MAY BE A FEW RUMBLES IF ONGOING CONVECTION TO S DVLPS ANVIL
CANOPY NWD ACROSS FA.

SYS TO CLR OFF TO E SAT NGT INTO SUN MRNG...THEN DRY RMNDR FCST
PERIOD.

MOS TEMPS LOOK PRETTY REASONABLE...WITH CLOUDS AND RAIN KEEPING TO
COOL TEMPS SAT...SOME MODERATION SUN/MON...THEN A REINFORCING SHOT
OF COOLER AIR ABOUT TUES...BEFORE MORE SUSTAINED WARMING BUILDS IN
FOR THE LATTER HALF OF NXT WEEK.

MERZLOCK

&&

.AVIATION...
RE 00Z TAFS: CDFNT EXTENDS FROM ENW TO RFD TO DVN AT 23Z. -SHRA ON
BNRY IN FAR NERN IL FADING WITH LOWERING SUN...WHILE SCT TSRA FM
CNTRL ENEWRD INTO IND IN AXIS A GREATEST INSTABILITY SHUD ALSO START
TO SHOW DECREASING TREND. MORE NUMEROUS TSRA CONT TO DVLP ALONG
PORTIONG OF CDFNT EXTENDING ACROSS SERN IA SWRD ACROSS NRN MO INTO
KS AS SHORT WAVE TROF APPORACHES FM PLAINS ICREASING DEEP LARGE
SCALE UVV. WAVE ON BNDRY IN ERN KS BACKING/INCRG LO LVL FLO INTO/OVR
BNDRY WITH TSRA CONTG TO DVLP INTO CNTRL AND E CNTRL IA. EXPECT
CDFNT CONT TO SAG INTO NRN IL THIS EVE WITH OVERUNNING SHRA/TSRA TO
OVRSPRD TERMINALS OVRNGT AS SHRTWV TROF AND ASSOCIATED SFC WV CONT
SLOLY E TO MID MS VLY BY 12Z SAT. WITH MID LVL TROF ONLY PROGRESSING
INTO WRN IL BY 00Z SUN EXPECT CONT -RA/-SHRA THRU MUCH OF SAT WITH
CIGS LWRG AT LEAST TO LOWER END MVFR WITH COLUMN NEAR SATURATED.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Aug 27, 4:30 PM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT FRI AUG 27 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-281100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT FRI AUG 27 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE THUNDERSTORMS ARE
LIKELY TO PRODUCE HEAVY RAINFALL THAT WILL CAUSE AREAS TO BE IN FLOOD.
THESE AREAS ARE ALONG STREAMS AND CREEKS...ROADS AND PLACES WITH
LOW ELEVATION. THE THREAT FOR FLOODS WILL BE SOUTH OF A LINE FROM
STREATOR...TO GARDNER TO PEOTONE IN ILLINOIS AND ALONG AND SOUTH OF
THE KANKAKEE RIVER IN INDIANA. A FLOOD WATCH WILL BE IN EFFECT AFTER
10 PM TONIGHT AND CONTINUE THROUGH THE MORNING. THE THUNDERSTORMS WILL
BE INTO THE PONTIAC...KEMPTON AND WATSEKA AREA BY 10 PM AND WILL
CONTINUE TO MOVE NORTH AND EAST TO THE WISCONSIN BORDER...CHICAGO
AND TOWARDS VALPARAISO. OTHER THUNDERSTORMS WILL MOVE INTO ROCKFORD...
OREGON AND AMBOY AROUND MIDNIGHT AND CONTINUE TO MOVE EAST.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
AND INCLUDING OTTAWA TO JOLIET TO OAK LAWN AND THE SOUTH SIDE OF CHICAGO.
ALL OF THE NORTHWEST INDIANA IS INCLUDED IN THIS SLIGHT RISK AREA.
THE THREAT WILL BE THUNDERSTORMS PRODUCING HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY CONTINUE ACROSS NORTHWEST INDIANA AND
NORTHEAST ILLINOIS SATURDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS  ALONG AND EAST OF A LINE FROM CHESTERTON
INDIANA TO GIBSON CITY ILLINOIS. A FLOOD WATCH WILL BE IN EFFECT
SOUTH OF A LINE FROM STREATOR...TO GARDNER TO PEOTONE IN ILLINOIS
AND ALONG AND SOUTH OF THE KANKAKEE RIVER IN INDIANA THROUGH
4 PM CDT. THE THREAT WILL BE HEAVY RAIN...DAMAGING WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-281100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT FRI AUG 27 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE THUNDERSTORMS LIKELY TONIGHT. THE WIND IN SOME OF THE
THUNDERSTORMS MAY BE GREATER THAN 35 KNOTS. HAIL AND HEAVY RAIN ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY. THE WIND WILL BE FROM THE NORTHWEST
AT SPEEDS UP TO 15 TO 25 KNOTS SATURDAY THROUGH SUNDAY MORNING. THIS
WIND WILL PRODUCE WAVES UP TO 4 TO 6 FEET SATURDAY...SATURDAY NIGHT AND
SUNDAY MORNING. THE WIND AND WAVE WILL DIMINISH SUNDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

WHW

In the hours before

Local storm report, Aug 28, 2:03 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
203 AM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0151 AM     TSTM WND DMG     DWIGHT                  41.10N 88.42W
08/28/2004                   LIVINGSTON         IL   LAW ENFORCEMENT

            LOT OF TREES AND POWER LINES REPORTED DOWN IN CITY OF
            DWIGHT.

&&

FISHER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:40 AM CDTSevere Thunderstorm WarningLOTGrundy, Livingston50 min
Aug 28, 2:07 AM CDTSevere Thunderstorm WarningLOTLaSalle38 min
Aug 28, 2:31 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will44 min
Aug 28, 2:50 AM CDTSpecial Marine WarningLOT115 min
Aug 28, 2:50 AM CDTSpecial Marine WarningLOT115 min
Aug 28, 2:50 AM CDTSpecial Marine WarningLOT115 min
Aug 28, 2:50 AM CDTSpecial Marine WarningLOT115 min
Aug 28, 3:17 AM CDTFlash Flood WarningLOTDuPage3 hr

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.